Vitamin B6 intoxication after inappropriate supplementation with micronutrients following bariatric surgery.

Authors:
N Cupa, D M Schulte, M Ahrens, S Schreiber, M Laudes
Year of publication:
2015
Volume:
69
Issue:
7
Issn:
0954-3007
Journal title abbreviated:
EUR J CLIN NUTR
Journal title long:
European journal of clinical nutrition
Impact factor:
2.935
Abstract:
A 50-year-old Caucasian woman was admitted to our hospital with intermittent diarrhoea, emesis and increasingly brown-coloured skin, mainly the in light-exposed areas, after biliopancreatic diversion for obesity treatment. Differential diagnoses such as adrenal insufficiency were ruled out, but biochemical analysis demonstrated unusual high pyridoxine serum levels (vitamin B6). History revealed the intake of 300 mg of vitamin B6 per day over 6 months as described by her general practitioner. All symptoms disappeared after the discontinuation of vitamin B6 supplementation. Importantly, in contrast to many other vitamins and supplements, there is no evidence in the literature of the occurrence of vitamin B6 deficiency after bariatric surgery. Therefore, supplementation of vitamins and supplements in bariatric patients has to be carefully considered according to the existing clinical guidelines, as uncritical oversupplementation of micronutrients might result in intoxication and serious illness as presented here.